Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 5:57 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 31, 2018, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 211 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:59 PM CDT | HAIL 0.88 | 4 Nne Nimrod, MN | HAIL NEAR HUNTERSVILLE STATE FOREST. |
| Aug 31, 6:00 PM CDT | HAIL 1.5 | Nimrod, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
252
WUUS53 KFGF 312257
SVRFGF
MNC111-159-312330-
/O.NEW.KFGF.SV.W.0169.180831T2257Z-180831T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT FRI AUG 31 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Wadena County in central Minnesota...
East central Otter Tail County in west central Minnesota...
* Until 630 PM CDT.
* At 556 PM CDT, severe thunderstorms were located along a line
extending from Oshawa to near Deer Creek, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Verndale around 615 PM CDT.
Blue Grass and Aldrich around 620 PM CDT.
Oylen around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4637 9515 4630 9516 4629 9553 4679 9505
4681 9498 4680 9479 4638 9478 4638 9475
4637 9473
TIME...MOT...LOC 2256Z 245DEG 41KT 4678 9466 4635 9534
HAIL...1.25IN
WIND...60MPH
$$
NC2 follow-up statements
461
WWUS53 KFGF 312311
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
611 PM CDT FRI AUG 31 2018
MNC111-312321-
/O.CAN.KFGF.SV.W.0169.000000T0000Z-180831T2330Z/
Otter Tail MN-
611 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4637 9473 4637 9515 4652 9516 4679 9505
4681 9499 4680 9479 4638 9478 4638 9475
TIME...MOT...LOC 2311Z 245DEG 41KT 4685 9445 4642 9513
$$
MNC159-312330-
/O.CON.KFGF.SV.W.0169.000000T0000Z-180831T2330Z/
Wadena MN-
611 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WADENA COUNTY...
At 611 PM CDT, severe thunderstorms were located along a line
extending from near Backus to Wadena, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Oylen around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4637 9473 4637 9515 4652 9516 4679 9505
4681 9499 4680 9479 4638 9478 4638 9475
TIME...MOT...LOC 2311Z 245DEG 41KT 4685 9445 4642 9513
HAIL...1.00IN
WIND...60MPH
$$
NC443
WWUS53 KFGF 312322
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
622 PM CDT FRI AUG 31 2018
MNC159-312332-
/O.EXP.KFGF.SV.W.0169.000000T0000Z-180831T2330Z/
Wadena MN-
622 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY WILL EXPIRE AT
630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4637 9473 4637 9515 4652 9516 4679 9505
4681 9499 4680 9479 4638 9478 4638 9475
TIME...MOT...LOC 2322Z 245DEG 41KT 4689 9431 4646 9499
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:57 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 31, 2:57 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Grand Forks ND 257 PM CDT Fri Aug 31 2018 .SHORT TERM...(This evening through Saturday) Issued at 256 PM CDT Fri Aug 31 2018 Convection placement and strength are the main issues for the period. Water vapor loop shows west to southwest flow aloft with several weak vorts, some convectively enhanced, moving through the Northern Plains. There has been extensive cloud cover to put a damper on destabilization so far. However, there was enough clearing in northwestern MN to produce a small area of 2500 J/kg ML CAPE in our northeastern counties. Storms have rapidly intensified as they moved into that area. With deep layer bulk shear at 40 to 50 kts and the cold front pushing slowly through the area, there will threat for severe weather continuing for the next few hours in that area as these storms push eastward. Of greater uncertainty is activity further south and west. CAMs for much of the day have been showing some intense convection developing near the SD border during the 21 to 00Z time frame. There has been a little bit of clearing in the last few hours in this area, and the cold front has yet to push through, so dew points are in the upper 60s to low 70s in the southern CWA. However, so far we have only seen a few weak elevated cells develop, which has allowed cloud cover to increase again. SPC meso page does show some erosion of the cap in northeastern SD during the last hour or so, and there is some towering CU starting to develop in that area extending into Sargent county. Will continue to keep fairly high POPs for our south and will keep a close eye on thunderstorm development later this evening. Think that our best chances for storms will continue through mid-evening before the main upper trough axis pushes eastward and help shove the cold front southeastward. Later tonight, we should see some clearing behind the front as weak surface high pressure builds into the region. Temps will drop down into the upper 40s in the northwest to around 60 in the southeast. A few of the models develop some fog in the eastern tier with light winds and recent rainfall. However, coverage is spotty and drier air will begin to push in behind the boundary. Will leave out any fog mention for now. The surface high will move east during the day on Saturday and things should be fairly quiet ahead of the next surface trough. .LONG TERM...(Saturday night through Friday) Issued at 256 PM CDT Fri Aug 31 2018 Progressive overall pattern will become a bit slower during the Sunday through Friday time frame. Return flow at 850mb on Saturday will help rebound moisture into the region ahead of the next cold front. This is expected to push through the region late Saturday night into Sunday morning, bringing another chance of showers and thunderstorms that will persist until midday Sunday. Dry air filters in behind the front, along with cooler temperatures. Reinforcing trough and associated cold front pushes through the region Monday night into Tuesday morning, with PoPs once more increasing. A rapid rebound in moisture is expected as mixing ratios climb to over 13 g/Kg Tuesday morning. Much cooler air then follows a strong, yet non-eventful frontal passage late tuesday afternoon. H5/H7 pattern remains slightly amplified at this point, with another rebound in moisture and CAPE heading into Thursday and Friday. Temperatures through the period will be near normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Aug 31 2018 Lingering stratus across the east has kept KTVF and KBJI in IFR conditions. Showers and storms have already developed near the cold front currently over the central forecast area, so have VCTS or VCSH going for the Red River airports. That activity will push eastward in the next few hours and affect the MN TAF sites, with more developing further west so have at least a VC mention of precip in all but KDVL through the early evening. Clouds should clear out as the cold front pushes east later tonight. Cannot completely rule out some patchy fog developing late tonight under light winds with recent rain, but with unknown impact on TAF sites will leave it out for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Lynch AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 31, 5:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
533 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 4 WSW BATTLE LAKE 46.27N 95.79W
08/31/2018 M1.75 INCH Otter Tail MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 31, 5:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 SSE CLITHERALL 46.25N 95.61W
08/31/2018 E1.25 INCH Otter Tail MN STORM CHASER
&&
GGUSTLocal storm report, Aug 31, 5:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 S LAMARS 45.95N 96.69W
08/31/2018 E1.00 INCH Richland ND PUBLIC
&&
KNUTSVIGLocal storm report, Aug 31, 5:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 4 WSW BATTLE LAKE 46.27N 95.79W
08/31/2018 M1.75 INCH Otter Tail MN NWS EMPLOYEE
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL AT FISKE
LAKE PUBLIC ACCESS.
&&
GGUSTLocal storm report, Aug 31, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 W HENNING 46.32N 95.46W
08/31/2018 E1.00 INCH Otter Tail MN TRAINED SPOTTER
&&
GGUSTLocal storm report, Aug 31, 5:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
555 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 S SEBEKA 46.60N 95.09W
08/31/2018 E1.75 INCH Wadena MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:42 PM CDT | Special Weather Statement | FGF | Pennington | 63 min |
| Aug 31, 1:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington, Red Lake | 67 min |
| Aug 31, 2:31 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 43 min |
| Aug 31, 3:08 PM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Aug 31, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 47 min |
| Aug 31, 4:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 44 min |
| Aug 31, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 51 min |
| Aug 31, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.